First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Physic Nut Poisoning?

The physic nut plant can sometimes be accidentally ingested by your horse if he has it on his pasture or in his feed.  If ingested, it can lead to symptoms of toxicity including diarrhea, ataxia, dehydration, and more.  The plant may contain an irritant diterpenoid purgative that causes the symptoms listed below.  If this happens to your horse, he will need to be treated by a veterinary professional.  Treatment consisting of medications, supplements, and therapies will be in response to his symptoms.  With proper treatment, prognosis of recovery is good.

If your horse ingests the physic nut plant, he should be seen by his veterinarian as soon as possible. Pain, weakness and gastrointestinal disturbance can result.

Book First Walk Free!

Symptoms of Physic Nut Poisoning in Horses

Your horse may develop the following symptoms after ingesting the physic nut:

  • Diarrhea, sometimes bloody
  • Ataxia
  • Dehydration
  • Electrolyte imbalance 
  • Lack of appetite
  • Abdominal pain
  • General weakness 

Types

The physic nut is scientifically known as Jatropha curcas and is found native to Australia as well as Central America and the Caribbean.  It is considered either a large shrub or small tree belonging to the spurge family known as Euphorbiaceae.   It produces green leaves consisting of 3 to 5 rounded lobes each.  This plant may be known by the other common names of tuba-tuba, purge nut, and Barbados nut.

Causes of Physic Nut Poisoning in Horses

The physic nut contains a watery sap that is toxic if ingested by your horse.  It is believed this plant contains irritating diterpenoid purgatives.  It is also said to contain a phytotoxin known as curcin. Any of these substances will lead to symptoms of toxicity in your horse.  In Washington State, this plant has been declared a noxious weed and therefore cannot be brought into the state nor can it be grown or commercialized there.

Diagnosis of Physic Nut Poisoning in Horses

While your horse’s symptoms may be mainly be related to his diarrhea, the vet will want to complete a full physical exam to check for any other symptoms he may be experiencing.  She may notice subtle signs of discomfort in other regions such as his stomach.  If uncooperative for his examination, he may need to be sedated in order to allow the veterinarian perform her exam.  It will keep him calm and cooperative while keeping both him and the veterinarian staff safe.

Your veterinarian may want to take radiographs of your horse’s stomach and intestinal tract to see if there is an obvious cause of the abdominal discomfort.  If this is unsuccessful, she may then suggest employing ultrasonography for a more sensitive image.  She will also want to view his mouth internally and externally to see if she can find a cause for his lack of appetite.  Sometimes if your horse is experiencing mouth pain he will refuse to eat or drink.  

In addition to a physical exam, your veterinarian may suggest blood work to check for any other conditions that may be affecting your horse, especially if he is anorexic and weak.  Lab work will involve blood tests, urine tests, and possible fecal tests to rule out other possible causes of his symptoms.  A complete blood count (CBC) and chemistry panel will give basic information on his blood levels and organ function.

Treatment of Physic Nut Poisoning in Horses

Treatment for your horse’s case of physic nut toxicity will be symptomatic.  For the diarrhea, your veterinarian may give an anti-diarrhea medication.  For the fluid loss from the diarrhea and lack of interest in water intake, fluid therapy will be started.  With this therapy, she can also add beneficial electrolytes to replace what he has lost.  Correcting your horse’s dehydration as soon as possible is extremely important to his recovery.

In regards to the lack of appetite, your veterinarian may give an appetite stimulant to get him interested in eating again.  If he does not eat for an extended period of time, he may develop other medical conditions as a result.  Offering him a food that he enjoys and is highly palatable to entice him to eat is always a good idea.

If your horse is weak and having trouble walking, it would be best to keep him in a stall until he recovers.  This will keep him in a reasonably sized, confined area to prevent him from moving around too much and accidentally hurting himself.  It will also keep him safer than if he is on pasture where his weakness would make him an easy target for predators. Additional therapies and treatment will be administered as your veterinarian sees necessary in accordance to your horse’s needs.

Recovery of Physic Nut Poisoning in Horses

Removing the source of the physic nut as soon as possible is ideal.  This will prevent further ingestion of the plant and therefore prevent further intoxication from it.  If you do not seek treatment or do not remove the plant from his diet, his condition will only continue and worsen.  If you are able to remove the plant source and give your horse the therapies and time to rest he needs, his prognosis of recovery is good.